Mrs. Z is a 79-year-old woman admitted last night to your acute inpatient rehabilitation unit after hospitalization for a right-sided CVA. Her past medical history includes the CVA, HTN, insomnia, hypercholesterolemia, congestive heart failure, mild dementia, osteoarthritis, back pain, depression, and post-herpetic neuralgia. This morning at the therapy gym, you found the patient asleep in the standing frame walker.
Her medications include:
Aspirin 81 mg PO daily Valsartan 160 mg PO daily Atenolol 50 mg PO dailySimvastatin 20 mg PO QHS Celecoxib 200 mg PO daily Benazepril 20 mg PO daily Diphenhydramine 25 mg PO Q6h PRN itching Pregabalin 75 mg PO BIDCitalopram 40 mg PO daily Amitriptyline 10 mg PO QHS Duloxetine 20 mg PO daily Morphine sulfate 1 mg IV Q2h PRN pain Cyclobenzaprine 5 mg PO daily PRN spasms
BP 101/70 (sitting), HR 56, BP 80/60 (standing), HR 58. General: Thin elderly female, tired-appearing, flushed. Relevant neurologic exam: facial droop and mild dysarthria; MMT: 3/5 elbow flexors on the L (4/5 R), 3/5 grip strength on the L (5/5 R), 4/5 L hip flexion (5/5 R), and 4/5 L knee extension (5/5 R). MMSE: 20/30.
Further questioning in the presence of the patient’s daughter reveals that the patient has had 3 falls over the past month, each occurring in the morning. The patient’s daughter reports that she is confused at times, usually after waking up in the morning.
- Review this Web-based module on Polypharmacy in the Elderly
- Review the practice guideline ― Updating the Beers Criteria for Potentially Inappropriate Medication Use in Older Adults,
- Rank this patient’s medications from the least inappropriate to the most inappropriate.
- Identify significant drug-drug interactions.
- Identify significant drug-disease interactions.
- Your paper should be:
- One (1) page or more.
- Use factual information from the textbook and/or appropriate articles and websites.
- Cite your sources – type references according to the APA Style Guide.